Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Columbia, SC

May 13, 2011Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2011, 9:27 PM EDT for Calhoun County, South Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 9:27 PM EDT (01:27 UTC)
Expired
May 13, 2011, 10:30 PM EDT
In force
63 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS52 KCAE 140127
SVRCAE
SCC017-140230-
/O.NEW.KCAE.SV.W.0084.110514T0127Z-110514T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
927 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT

* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMERON...OR 7 MILES EAST OF BROOKDALE...AND MOVING NORTHEAST AT 20
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMERON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3353 8051 3356 8054 3356 8060 3354 8059
      3350 8063 3347 8063 3349 8068 3352 8069
      3356 8074 3366 8056 3364 8053 3363 8054
      3359 8050 3357 8051 3355 8050
TIME...MOT...LOC 0127Z 239DEG 19KT 3356 8067

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:03 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 13, 8:03 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
803 PM EDT FRI MAY 13 2011

.SYNOPSIS...
AN UPPER-LEVEL RIDGE OVER THE AREA WILL SHIFT OFF THE COAST
TONIGHT AS A STRONG UPPER-LEVEL TROUGH APPROACHES FROM THE WEST
TONIGHT INTO SATURDAY...INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHEAST. A COLD FRONT WILL MOVE ACROSS
THE AREA SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE AS OF 735 PM...SEVERE THUNDERSTORM WATCH ISSUED FOR THE
EXTREME NORTHERN COUNTIES CONTINUES UNTO 11 PM EDT THIS EVENING.
CONVECTION CONTINUES OVER THE CENTRAL SC MIDLANDS. HAVE ADJUSTED
POPS UPWARD A BIT FOR THE MIDLANDS FOR THE NEXT 2-3 HOURS.

PREVIOUS DISCUSSION...LOW PRESSURE MOVING WILL CONTINUE MOVING
TOWARD THE FORECAST AREA FROM THE MID MS VALLEY OVERNIGHT AS THE
UPPER LEVEL RIDGE AXIS FINALLY BREAKS DOWN AND PUSHES OFFSHORE.
MODEL CONSISTENCY DURING THIS TIME FRAME HAS BEEN LESS THAN
DESIRABLE RESULTING IN LOW CONFIDENCE. INSTABILITY WILL BE
INCREASING OVERNIGHT...ESPECIALLY TOWARD DAYBREAK IN THE CSRA...AS
THE UPPER LEVEL TROUGH SWINGS TOWARD THE AREA AND BEGINS TO SHIFT
FROM POSITIVE TO NEGATIVE TILT. EXPECT THE CHANCES OF SHOWERS AND
THUNDERSTORMS TO INCREASE NEAR DAYBREAK...HOWEVER DO NOT EXPECT
ANYTHING HIGHER THAN CHANCE POPS THROUGH DAYBREAK. CLOUDS WILL BE
PLENTIFUL OVERNIGHT WITH TEMPERATURES FOR MOST LOCATIONS EXPECTED
IN THE MID 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING FROM TENNESSEE/KENTUCKY SATURDAY. MODELS
SHOW A SERIES OF SHORT WAVES MOVING OVER THE AREA DURING THE
DAY...ONE IN THE MORNING AND ANOTHER ONE IN THE AFTERNOON OR
EVENING. INSTABILITY EXPECTED TO BE MODERATE. 850MB MOISTURE FLUX
HOWEVER LOOKS WEAK HOWEVER AND PRECIPITABLE WATER VALUES
LOW...SO MOISTURE MAY BE LIMITED.

BUT WITH CONTINUED COOLING ALOFT ASSOCIATED WITH THE UPPER LOW AND
CONVERGENCE INTO A SURFACE TROUGH...EXPECT AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING AHEAD OF COLD FRONT.

SLIGHT RISK IS OUTLOOKED BY SPC FOR SATURDAY WITH CONTINUED
POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS AND HAIL. FRONT
MOVING THROUGH DURING THE EVENING SO REDUCED POPS TO BELOW 15
PERCENT BY MIDNIGHT AS FRONT PUSHES EAST OF THE MIDLANDS. THE NAM
AND GFS INDICATE CONTINUED TROUGHING SUNDAY BUT A WESTERLY LOW-
LEVEL FLOW BRINGS DRYING. THE LATEST GUIDANCE INDICATES UPPER LOW
WILL REMAIN NORTHWEST OF THE REGION THROUGH SUNDAY...REDUCING
THREAT FOR SHOWERS SO REMOVED POPS SUNDAY/SUNDAY NIGHT. MOS COOL
BIAS NOTED WITH OVERNIGHT LOWS CAE REGION OTHERWISE USED A MOS
CONSENSUS FOR TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE UPPER LOW NEAR THE REGION SHOULD BRING A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS WITH BELOW NORMAL TEMPERATURES (ABOUT
10 DEGREES) THROUGH WEDNESDAY. THE GFS SHOWS THE LOW SHIFTING
FARTHER NORTH SUPPORTING LOW POPS FOR REST OF THE PERIOD.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH MVFR/IFR EARLY
MORNING FOG AND STRATUS AGAIN POSSIBLE. THUNDERSTORMS WITH STRONG
AND GUSTY WINDS CONTINUE ACROSS THE AREA AND ARE CURRENTLY MOVING
INTO CAE/CUB. EXPECT THE THUNDERSTORMS TO LINGER OVER THE CAE/CUB
AREA THROUGH 14/02Z. NEXT CONCERN WILL BE THE POTENTIAL FOR FOG
AND STRATUS...AND WITH MORE RAIN FALLING THAN EXPECTED BELIEVE FOG
WILL BE GREATER IN COVERAGE THAN PREVIOUSLY THOUGHT. WILL CONTINUE
WITH MVFR FOG FOR NOW AND UPDATE AS SHOWERS AND THUNDERSTORMS COME
TO AN END. NEXT CONCERN WILL ARRIVE AROUND DAYBREAK AS AN UPPER
LEVEL TROUGH SWINGS INTO THE AREA RESULTING IN INCREASING CHANCES
OF SHOWERS AND THUNDERSTORMS. HAVE KEPT ANY MENTION OF CB OR
THUNDER OUT OF THE TAFS ATTM AS MODEL CONSISTENCY HAS BEEN LOW FOR
THAT TIME PERIOD.

EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING MVFR FOG/STRATUS AS
WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 13, 6:04 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT FRI MAY 13 2011

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-142215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
604 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-142215-
LANCASTER-CHESTERFIELD-
604 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 6:52 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT FRI MAY 13 2011

SCZ027-028-037-132345-
CALHOUN-LEXINGTON-RICHLAND-
652 PM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...RICHLAND AND SUMTER
COUNTIES...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GASTON...OR 14 MILES SOUTH
OF CAYCE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Local storm report, May 13, 7:13 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
713 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     AIKEN                   33.54N 81.73W
05/13/2011                   AIKEN              SC   LAW ENFORCEMENT

            TREES DOWN IN ROADWAY AND ON POWERLINES NEAR THE
            INTERSECTION OF TROLLEY LINE ROAD AND VAUCLUSE ROAD IN
            AIKEN.

&&

MJP
Special weather statement, May 13, 7:29 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT FRI MAY 13 2011

SCZ020-026-027-140030-
LEXINGTON-NEWBERRY-SALUDA-
729 PM EDT FRI MAY 13 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
NEWBERRY...RICHLAND AND SALUDA COUNTIES THROUGH 830 PM EDT...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...17 MILES SOUTH OF CHAPIN...MOVING NORTHEAST AT
20 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3416 8130 3414 8131 3409 8127 3410 8120
      3408 8113 3393 8129 3405 8163 3422 8152
TIME...MOT...LOC 2327Z 240DEG 18KT 3395 8139
Local storm report, May 13, 8:52 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             10 SW ORANGEBURG        33.39N 80.99W
05/13/2011  E0.88 INCH       ORANGEBURG         SC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN THE TOWN OF COPE

&&

CHERRY
Local storm report, May 13, 9:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
901 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     8 SE BATESBURG          33.82N 81.45W
05/13/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN AND ACROSS QUATTLEBAUM ROAD NEAR INTERSTATE
            20.

&&

MJP
Local storm report, May 13, 9:15 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     COLUMBIA                34.00N 81.04W
05/13/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN AT VICTORIA STREET AND WALLACE STREET. ONE
            TREE ON A VEHICLE. TIME ESTIMATED FROM RADAR.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland, Sumter55 min
May 13, 8:45 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg60 min
May 13, 9:07 PM EDTSevere Thunderstorm WarningCAELee, Richland, Sumter68 min
May 13, 9:24 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg81 min
May 13, 9:49 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg, Sumter71 min
May 13, 10:14 PM EDTSevere Thunderstorm WarningCAELee, Sumter31 min
May 14, 3:35 PM EDTAreal Flood AdvisoryCAERichland55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.